ArticleOriginal scientific text
Title
Homology lens spaces and Dehn surgery on homology spheres
Authors 1
Affiliations
- Department of Mathematical Sciences, University of Wisconsin-Milwaukee, Milwaukee, Wisconsin 53201, U.S.A.
Abstract
A homology lens space is a closed 3-manifold with ℤ-homology groups isomorphic to those of a lens space. A useful theorem found in [Fu] states that a homology lens space may be obtained by an (n/1)-Dehn surgery on a homology 3-sphere if and only if the linking form of is equivalent to (1/n). In this note we generalize this result to cover all homology lens spaces, and in the process offer an alternative proof based on classical 3-manifold techniques.
Bibliography
- [Co] M. M. Cohen, A Course in Simple Homotopy Theory, Springer, Berlin, 1973.
- [Fu] S. Fukuhara, On an invariant of homology lens spaces, J. Math. Soc. Japan 36 (1984), 259-277.
- [L-S] E. Luft and D. Sjerve, Degree-1 maps into lens spaces and free cyclic actions on homology spheres, Topology Appl. 37 (1990), 131-136.
- [Ol] P. Olum, Mappings of manifolds and the notion of degree, Ann. of Math. 58 (1953), 458-480.
- [Wa] F. Waldhausen, On mappings of handlebodies and of Heegard splittings, in: Topology of Manifolds, Markham, Chicago, 1970, 205-211.
Additional information
http://matwbn.icm.edu.pl/ksiazki/fm/fm144/fm14437.pdf